Alert archive / Washington / Wind Advisories in 2014

Wind Advisory 18, NWS Pendleton, OR

June 3, 2014Kittitas County, Klickitat County, Yakima County, Washington; Gilliam County, Sherman County, Wasco County, Oregon

NWS Pendleton, OR issued this wind advisory at Jun 3, 2014, 3:10 AM PDT for Kittitas County, Klickitat County, Yakima County, Washington; Gilliam County, Sherman County, Wasco County, Oregon. It took effect at Jun 3, 2014, 12:00 PM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 3, 2014, 3:10 AM PDT (10:10 UTC)
In effect from
Jun 3, 2014, 12:00 PM PDT
Expired
Jun 3, 2014, 8:01 PM PDT
In force
8 hr
Issued by
NWS Pendleton, OR

Counties Gilliam County, OR, Sherman County, OR, Wasco County, OR, Kittitas County, WA, Klickitat County, WA, Yakima County, WA

The radar

The Pendleton radar (KPDT), 146 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 00:00Z, 10.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 00:00Z on 2014-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 00:00Z on 2014-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1845 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

427 
WWUS76 KPDT 031010
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
310 AM PDT TUE JUN 3 2014

...VERY WINDY THIS AFTERNOON AND EVENING IN THE KITTITAS VALLEY
AND THE EASTERN COLUMBIA RIVER GORGE...

.A TIGHT SURFACE PRESSURE GRADIENT WILL RESULT IN VERY WINDY
CONDITIONS THIS AFTERNOON AND EVENING IN THE KITTITAS VALLEY AND
THE EASTERN COLUMBIA RIVER GORGE.

ORZ041-WAZ024-026-031815-
/O.NEW.KPDT.WI.Y.0018.140603T1900Z-140604T0400Z/
EAST COLUMBIA RIVER GORGE OF OREGON-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
INCLUDING THE CITIES OF...ARLINGTON...THE DALLES...WHITE SALMON...
ELLENSBURG...THORP
310 AM PDT TUE JUN 3 2014

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM PDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM PDT THIS
EVENING. 

* TIMING: WINDS WILL INCREASE THIS MORNING AND BECOME VERY WINDY
  THIS AFTERNOON AND EVENING. WINDS WILL DIMINISH OVERNIGHT.

* WINDS: WEST TO NORTHWEST WINDS 30 TO 35 MPH WITH GUSTS TO 45 MPH.

* IMPACTS: DRIVERS ALONG INTERSTATE 84 THROUGH THE EASTERN
  COLUMBIA RIVER GORGE AND INTERSTATE 90 AND HIGHWAY 97 THROUGH
  THE KITTITAS VALLEY SHOULD BE PREPARED FOR STRONG WIND GUSTS.
  STRONG CROSSWINDS MAY CAUSE OTHER DRIVERS TO SUDDENLY SWERVE
  INTO OTHER LANES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST
BETWEEN 30 AND 39 MPH OR GUSTS RANGING FROM 45 TO 57 MPH. WINDS
OF THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE MAY ALSO OCCUR. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

&&

$$
2 follow-up statements
816 
WWUS76 KPDT 031605
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
905 AM PDT TUE JUN 3 2014

...VERY WINDY THIS AFTERNOON AND EVENING IN THE KITTITAS VALLEY
AND THE EASTERN COLUMBIA RIVER GORGE...

.A TIGHT SURFACE PRESSURE GRADIENT WILL RESULT IN VERY WINDY
CONDITIONS THIS AFTERNOON AND EVENING IN THE KITTITAS VALLEY AND
THE EASTERN COLUMBIA RIVER GORGE.

ORZ041-WAZ024-026-040400-
/O.CON.KPDT.WI.Y.0018.140603T1900Z-140604T0400Z/
EAST COLUMBIA RIVER GORGE OF OREGON-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
INCLUDING THE CITIES OF...ARLINGTON...THE DALLES...WHITE SALMON...
ELLENSBURG...THORP
905 AM PDT TUE JUN 3 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING. 

* TIMING: WINDS WILL INCREASE THIS MORNING AND BECOME VERY WINDY 
  THIS AFTERNOON AND EVENING. WINDS WILL DIMINISH OVERNIGHT. 

* WINDS: WEST TO NORTHWEST WINDS 30 TO 35 MPH WITH GUSTS TO 45 MPH.

* IMPACTS: DRIVERS ALONG INTERSTATE 84 THROUGH THE EASTERN 
  COLUMBIA RIVER GORGE AND INTERSTATE 90 AND HIGHWAY 97 
  THROUGH THE KITTITAS VALLEY SHOULD BE PREPARED FOR STRONG 
  WIND GUSTS. STRONG CROSSWINDS MAY CAUSE OTHER DRIVERS TO 
  SUDDENLY SWERVE INTO OTHER LANES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST
BETWEEN 30 AND 39 MPH OR GUSTS RANGING FROM 45 TO 57 MPH. WINDS
OF THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE MAY ALSO OCCUR. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

&&

$$
665 
WWUS76 KPDT 040301
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
801 PM PDT TUE JUN 3 2014


ORZ041-WAZ024-026-040415-
/O.CAN.KPDT.WI.Y.0018.000000T0000Z-140604T0400Z/
EAST COLUMBIA RIVER GORGE OF OREGON-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
INCLUDING THE CITIES OF...ARLINGTON...THE DALLES...WHITE SALMON...
ELLENSBURG...THORP
801 PM PDT TUE JUN 3 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS CANCELLED THE WIND
ADVISORY. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Jun 3, 2:30 AM PDT, 40 minutes earlier.

Area forecast discussion, Jun 3, 2:30 AM PDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
230 AM PDT TUE JUN 3 2014

.SHORT TERM...TODAY THROUGH THURSDAY. A COMPLEX UPPER LEVEL TROUGH
OVER THE WESTERN U.S. HAS SEVERAL EMBEDDED WAVES ASSOCIATED WITH
IT.  ONE WAVE TRACKED ACROSS WASHINGTON STATE AND BROUGHT SHOWERS
AND THUNDERSTORMS ACROSS THE FORECAST AREA MONDAY EVENING.  THIS
WAVE HAS MOVED INTO NORTHERN IDAHO...AND ONLY A FEW SHOWERS REMAIN
NEAR THE SPOKANE AREA.  THE UPPER LEVEL TROUGH WILL GRADUALLY MAKES
ITS WAY ACROSS WA/OR TODAY.  THERE ARE NO ORGANIZED WAVES ASSOCIATED
WITH IT...BUT THE AIR MASS IS SLIGHTLY UNSTABLE OVER NE OREGON AND
SE WASHINGTON.  THEREFORE...THERE COULD BE ISOLATED SHOWERS AND
THUNDERSTORMS LATER IN THE AFTERNOON.  THE MAIN WEATHER CONCERN
TODAY WILL BE INCREASING WINDS.  A MARINE INTRUSION THROUGH THE
CASCADE GAPS AND THE COLUMBIA RIVER GORGE WILL RESULT IN 15-25 MPH
OVER MOST OF THE COLUMBIA BASIN AND SURROUNDING VALLEYS. FORECAST
SOUNDINGS INDICATED A MARINE DEPTH OF AROUND 5500 FEET LATE THIS
AFTERNOON WEST OF THE CASCADES WHICH IS DEEP ENOUGH TO SPILL THROUGH
THE WASHINGTON CASCADE PASSES. WINDS SUSTAINED AT 25-35 MPH ARE
EXPECTED IN THE KITTITAS VALLEY AND PORTIONS OF THE EASTERN COLUMBIA
RIVER GORGE THIS AFTERNOON AND EVENING...AND A WIND ADVISORY WILL BE
ISSUED FOR THESE AREAS IN THE NEXT FORECAST PACKAGE.  WILL ALSO ADD
PATCHY BLOWING DUST TO THE SOUTHERN PORTION OF THE LOWER COLUMBIA
BASIN AND THE OREGON BLUE MTN FOOTHILLS.

NO MAJOR WEATHER CONCERNS ARE ANTICIPATED THE REMAINDER OF THE SHORT
TERM PERIOD.  THE FORECAST AREA WILL REMAIN UNDER A DRY W-NW FLOW
ALOFT.  A SHORTWAVE TROUGH OVER BRITISH COLUMBIA LATE WEDNESDAY WILL
HAVE LITTLE EFFECT EXCEPT TO PROVIDE LOCALLY BREEZY/WINDY
CONDITIONS...MAINLY IN THE KITTITAS VALLEY AS WELL AS A 2-3 DEGREE
DECREASE IN AFTERNOON TEMPERATURES ON THURSDAY.  WISTER

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY.  WEST TO NORTHWEST FLOW
WILL BE SEEN THROUGH MUCH OF THE EXTENDED PERIOD WITH DRY CONDITIONS
AND SEASONAL TEMPERATURES.  BOTH THE GFS AND ECMWF MODELS BRING SOME
WEAK DISTURBANCES THROUGH THE REGION AT TIMES, BUT WITH LITTLE
MOISTURE TO WORK WITH THEY SHOULD ONLY PRODUCE CLOUDS.  THE MODELS
DO DIVERGE BY LATE SUNDAY AS THE GFS WANTS TO MOVE A LOW PRESSURE
AREA SOUTHEAST ACROSS WASHINGTON WHILE THE ECMWF MAINTAIN A
NORTHWEST FLOW. THE MODEL KEEPS THE MOISTURE WITH THIS FEATURE NORTH
OF THE FORECAST AREA WITH THE MAINLY EFFECT EXPECTED TO BE SOME
STRONGER WINDS.  93

&&

.AVIATION...12Z TAFS. VFR CONDITIONS WILL PREVAIL OVER THE NEXT 24
HOURS. SCT-BKN 080-100 FT WILL BE CLEARING THROUGH THE MORNING AS A
LOW PRESSURE AREA MOVES EAST. SKIES WILL BE MOSTLY CLEAR THROUGH THE
REST OF THE DAY WITH SOME CUMULUS BUILD UPS AND ISOLATED
THUNDERSTORMS OVER THE NORTHEAST OREGON MOUNTAINS AFTER 21Z.  WEST
TO NORTHWEST WINDS WILL INCREASE AT ALL TAF SITES THROUGH THE
MORNING WITH SPEEDS 15 TO 20KTS WITH GUSTS TO 25KT...EXCEPT 30 KTS
AT KDLS. 93

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  83  50  84  51 /  10   0   0   0
ALW  83  56  84  54 /  10   0   0   0
PSC  86  54  87  53 /  10   0   0   0
YKM  81  49  83  49 /   0   0   0   0
HRI  84  50  86  51 /  10   0   0   0
ELN  80  50  81  48 /   0   0   0   0
RDM  77  36  80  40 /   0   0   0   0
LGD  75  44  77  47 /  20   0   0   0
GCD  76  43  76  46 /  10   0   0   0
DLS  79  51  81  52 /   0   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY FROM NOON TODAY TO 9 PM PDT THIS EVENING ORZ041.

WA...WIND ADVISORY FROM NOON TODAY TO 9 PM PDT THIS EVENING
     WAZ024-026.

&&

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

85/93/93

In the hours before

Local storm report, Jun 2, 9:33 PM PDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
933 PM PDT MON JUN 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             13 NNE SKI BLUEWOOD     46.24N 117.70W
06/02/2014  E0.25 INCH       COLUMBIA           WA   TRAINED SPOTTER

&&

JAS
Local storm report, Jun 2, 10:48 PM PDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PENDLETON OR
1048 PM PDT MON JUN 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             13 NNE SKI BLUEWOOD     46.24N 117.70W
06/02/2014  E0.25 INCH       COLUMBIA           WA   TRAINED SPOTTER

0515 PM     HAIL             1 E DALE                44.99N 118.93W
06/02/2014  E1.00 INCH       GRANT              OR   TRAINED SPOTTER

0529 PM     HAIL             5 E DALE                44.99N 118.84W
06/02/2014  E1.50 INCH       GRANT              OR   PUBLIC

0643 PM     HAIL             SW PILOT ROCK           45.48N 118.84W
06/02/2014  E0.50 INCH       UMATILLA           OR   TRAINED SPOTTER

0658 PM     HAIL             PILOT ROCK              45.48N 118.83W
06/02/2014  E0.50 INCH       UMATILLA           OR   AMATEUR RADIO

0903 PM     HAIL             4 ENE DIXIE             46.17N 118.09W
06/02/2014  E0.50 INCH       WALLA WALLA        WA   TRAINED SPOTTER

&&

JAS

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 9:04 PM PDTSpecial Weather StatementPDTColumbia26 min
Jun 2, 5:21 PM PDTSpecial Weather StatementPDTUmatilla54 min
Jun 2, 5:25 PM PDTSevere Thunderstorm WarningPDTGrant, Umatilla, Union65 min
Jun 2, 6:00 PM PDTFlash Flood WarningPDTGrant, Morrow, Umatilla2 hr
Jun 2, 6:19 PM PDTSpecial Weather StatementPDTUmatilla56 min
Jun 2, 6:32 PM PDTFlash Flood WarningPDTUmatilla118 min
Jun 2, 6:46 PM PDTSpecial Weather StatementPDTUmatilla29 min
Jun 2, 6:47 PM PDTSpecial Weather StatementPDTUnion28 min

Nearby

Wind Advisories in Washington, 2014Wind Advisories in Oregon, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.